Northern Ireland news

Top medic voices concerns that heroin use in Northern Ireland has 'got a hold'

A pensioner and university student have been among the patients treated for heroin abuse at one of Northern Ireland's busiest A&E hospital departments. A leading doctor reflects on the scale of the problem and how to reduce its risk. Health Correspondent Seanín Graham reports

Leading A&E consultant Dr Aisling Diamond at the Mater hospital believes that heroin has "got hold" of communities and that education on the impact of the drug must begin at primary school level. Picture by Hugh Russell.
Seanín Graham

For Dr Aisling Diamond, the rocketing number of patients seeking A&E treatment for heroin overdoses has reached "frightening" new levels - with cases seen on an almost daily basis.

Based at the Mater hospital in north Belfast, the A&E consultant said the range of people is also striking, with easier access to the drug leading to an influx of admissions from across city and rural communities.

Such is the leading medic's concern at how heroin has "got hold" that it has prompted here to carry out her own audit to raise awareness around its devastating impact.

"People are willing to admit upfront they have taken heroin as they are in pain and want treated," she said.

"It's a whole mixture of people - they aren't young males wearing grey tracksuits.

Read More: Mother-of-one appeals for heroin treatment unit in Northern Ireland saying it's needed to save lives

"We're the default position so whenever it goes wrong you come to A&E. We're able to capture information on where they're coming from."

The number of patients being seen for heroin overdoses in Belfast A&E departments has rocketed

A 67-year-old retired man who had "got bored" and thought he would try heroin is the oldest person Dr Diamond has treated while a student who was buying the drug on the dark web was among the youngest.

"The retired man looked perfectly normal and came to us with an overdose. He was naive. He was bored with life - he wasn't to try to kill himself," she said.

"The student wanted help and I was able to talk to him. He was at the end of his tether. His friends had abandoned him. He was a grade A student and his grades had started to slip in university. He consented for me to disclose information to his mum and the college."

The medic told The Irish News she felt compelled to contact his mother and the university to inform them of the extent of the problem and how easy it was for the young man to access the drug.

She also researched the illegal website from which he had bought the heroin.

Read More: Investment 'needed' in specialist addiction services as numbers in treatment increase

"I had just assumed people got heroin off the streets but no, it's being delivered to their doorsteps. The website was a very professional outfit, it was a business."

The experienced emergency consultant, who is originally from west Belfast, said she believes there has been "heroin naivety" in terms of authorities grasping the magnitude of the crisis.

As part of her research into heroin-related A&E admissions in Belfast, Dr Diamond examined the use of a antidote substance used to reverse its effects.

Having previously worked at the Causeway hospital in Coleraine for a decade before taking up post at the Mater three years ago, the consultant said the results came as a "big shock".

"The reversal drug we use for heroin overdoses is called Naloxone and in 2012 we required five of those. Last year we used around 200," Dr Diamond said.

"When I worked in Coleraine we would have seen someone presenting with heroin maybe once a year, but now we're seeing someone presenting in Belfast nearly every day.

"It's not always the poisoning, we are also seeing complications, with a lot of young people coming in with big, awful abscesses. The last patient I saw had an abcess on his foot, as people are injecting between their toes. These patients are in agony."

With A&E waiting time breaches in the north among the highest in the NHS, Dr Diamond said the difficulties in trying to deliver care to drug users was impacting on other patients facing delays in busy casualty departments.

"They will usually have taken the heroin and and will be amenable to treatment of an abscess. The problem is when they start coming off heroin - after a while they become a bit agitated. Usually they will try and leave the hospital so that again presents problems in trying to contain it," she said.

"So if we're trying to manage that and we've frail, elderly people, it must be unnerving for them."

With the Boots flagship store in Belfast city centre last month confirming it was ending its needle exchange programme due to safety concerns for staff, Dr Diamond said new ways of safely managing the crisis must be explored.

Earlier this year the north's Chief Medical Officer, Dr Michael McBride, voiced his support for so-called 'consumption rooms' where people can safely inject themselves with illegal drugs.

A group of Scottish MPs also last week recommended that the UK government should introduce the measure after the number of drug-related deaths in Scotland reached an all-time high of 1,187 in 2018.

Dr Diamond said she also backed the introduction of specialist rooms or centres for addicts to inject.

"We're not going to win. We're not getting rid of heroin. It's here and going to increase. The only thing we can do as health professionals is reduce the risk. One of the ways of approaching that is via those consumption rooms," she said.

"But I also think if we're going to educate people about drugs we need to start at the very beginning, with kids in primary schools and then work their way up".

When asked if any patient experiences had affected her personally, the medic admitted it was difficult to witness at first hand the "progression" of heroin on users.

"Personally, it was made me frightened. It's very bleak for this particular drug," she said.

"We'll see someone who has tried the drug, overdosed and arrive with us,we'll reverse the drug and try to get them to engage with community services. But down the line we'll see them again when it starts spiralling out of control. You'll see a fairly normal person at the beginning and then you'll see a shell months down the line.

"They'll have lost weight and be emotionally blunted. It's not the same person, the face is the same but they are not the same person. They are a shell of themselves, physically, emotionally, and psychologically."

For Dr Diamond, one of the most disturbing cases related to a young woman:

"If you needed a story, if you needed something to describe how harrowing this all is: I had a 19-year-old girl, nice kid. She'd been addicted for 18 months and knew she needed help.

"The trigger for coming to see us was when she woke up in a shed with her friend lying dead on top of her. Both had been shooting up heroin and this was her presentation.

"That's how awful this has become - to wake up and find your friend lying dead on top of you.

"But this drug is in and has got hold in communities. I don't think we're going to get rid of it. It's one of those drugs, it's a bit like a fungus, it's going to go everywhere...we need to manage it and reduce it risks so it's safer for the patient and safer for the public."

Read More:

Enjoy reading the Irish News?

Subscribe now to get full access

Northern Ireland news